Georgia, 2005

Hail in Georgia, November 16, 2005

November 16, 2005 · NWS FFC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 15, 10:00 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 15, 10:00 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1000 PM EST TUE NOV 15 2005

.UPDATE...
STILL WATCHING SQUALL LINE PROGRESS TOWARD CWA TONIGHT. MAY SEE SOME
TYPE OF WATCH ACROSS NORTH AND WEST GEORGIA BY MIDNIGHT. HOWEVER
SOME ENCOURAGING SIGNS TONIGHT ARE...

- 00Z SOUNDING SHOWS LITTLE IF ANY INSTABILITY. LIFTED INDEX WAS +1
  AT FFC BUT -1 AT BHM.
- 02Z SUBJECTIVE ANALYSIS SHOWS RIBBON OF 64-67 DEWPOINTS ACROSS
  CENTRAL AND WESTERN ALABAMA AND AREA OF LOWER DEWPOINTS (58-60)
  ACROSS NORTH GEORGIA.
- SFC PRESSURE FALLS AHEAD OF LINE FOCUSED MORE INTO OH VALLEY AND
  NOT GA. THIS MAKES SENSE AS MODELS STILL KEEPING STRONGER FORCING
  FURTHER NORTH.

WILL LIKELY SEE SOME DESTABILIZING AS RIBBON OF HIGHER DEWPOINTS AND
SLIGHTLY COOLER AIR ALOFT AHEAD OF SQUALL LINE TRIES TO MOVE INTO NW
ZONES. MAIN THREAT MAY BE STRONG WINDS AS COLD POOL BEHIND SQUALL
LINE BECOMING QUITE STRONG. CAA IS ALSO VERY STRONG AT 850MB BEHIND
FRONT WITH WOULD ENCOURAGE DOWNWARD MIXING OF STRONG WINDS ALOFT.
IF INSTABILITY CAN GET HIGH ENOUGH... DAMAGING WINDS COULD BE
POSSIBLE IN BOWING LINE SEGMENTS. WIND SHEAR STILL VERY HIGH WITH
0-1KM SR HELICITY CURRENTLY OVER 300 M2/S2 ACROSS NRN AL. THREAT OF
TORNADOES APPEARS MINIMAL BY THE TIME THE LINE GETS HERE...BUT WILL
CONTINUE TO MONITOR.

NEW MODELS STILL PUSHING THINGS THROUGH NICELY WITH NO BIG SURPRISES
IN TIMING. FORCING WILL BE FAR ENOUGH NORTH BY DAYBREAK THAT ITS
POSSIBLE SE ZONES MAY SEE LITTLE OR EVEN NO PRECIP. ONLY MINOR
TWEAKS TO FORECAST WHICH SEEMS TO HAVE THINGS WELL IN HAND.

SNELSON

&&

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
COLD FRONT CURRENTLY MOVING INTO LOWER OHIO AND MISSISSIPPI
VALLEYS WILL BRING SOME MUCH NEEDED RAIN TO FORECAST AREA
OVERNIGHT AND TOMORROW. MODELS ARE IN GOOD AGREEMENT LIFTING THE
UPPER LEVEL SHORT WAVE INTO THE GREAT LAKES BY EARLY TOMORROW
MORNING AND THEN NORTHWARD TOMORROW AFTERNOON. THE ASSOCIATED
SURFACE FRONT APPROACHES NORTHWEST GEORGIA LATE THIS EVENING...
THEN THE ATLANTA METROPOLITAN AREA BY DAYBREAK TOMORROW. LOW LEVEL
JET OF 30 TO 40 KNOTS LIFTS ACROSS NORTH GEORGIA THIS EVENING AND
EARLY TOMORROW MORNING. INSTABILITIES ARE MARGINAL WITH LIFTED
INDICES NEAR ZERO AND CAPES 200-400. NORTHWEST GEORGIA CONTINUES
TO BE THE AREA WITH THE MOST POTENTIAL FOR SEVERE WEATHER TONIGHT
ALTHOUGH ISOLATED SEVERE WILL BE POSSIBLE ACROSS NORTHEAST GEORGIA
AS WELL AS NORTHERN PORTIONS OF THE ATLANTA METROPOLITAN AREA.

MODELS DIVERGE AS FAR AS FRONTAL MOVEMENT THROUGH FORECAST AREA
TOMORROW. NAM SLOWER WITH GFS AND NGM PUSHING FRONT THROUGH
CENTRAL GEORGIA BY 18Z. AS UPPER LEVEL SHORT WAVE LIFT NORTHWARD
INTO CANADA...AM LEANING TOWARD SLOWER NAM SOLUTION WITH FRONT
WEAKENING AS THE UPPER DYNAMICS LIFT NORTHWARD. DRIER AIR FILTERS
INTO FORECAST AREA BEHIND THE FRONT WITH TEMPERATURES DROPPING
BELOW NORMAL.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
A SERIES OF SHORT WAVES WILL DROP FROM THE NORTHERN PLAINS LATE
FRIDAY AND THEN AGAIN ON SUNDAY. WITH LITTLE MOISTURE RETURN
AHEAD OF THESE SHORT WAVES THE MAIN IMPACT WILL BE AN INCREASE OF
CLOUDS. TEMPERATURES SHOULD BE NEAR OR BELOW SEASONAL READINGS
INTO EARLY NEXT WEEK.

&&

.AVIATION...
EXPECTING CONDITIONS TO REMAIN GENERALLY VFR UNTIL THE ARRIVAL
OF THE SHOWERS AND THUNDERSTORMS IN THE FRONTAL ZONE...EXCEPT IN
CENTRAL GEORGIA WHERE CEILINGS AROUND 1 THOUSAND FEET MAY DEVELOP
AS MOISTURE SURGES ON NORTH ON LOW LEVEL JET BY AROUND 9 OR 10Z.
SOME IFR CONDITIONS ARE LIKELY IN THE FRONTAL ZONE AS IT WORKS
STEADILY SOUTHEAST THROUGH NORTH AND CENTRAL GEORGIA. NORTH GEORGIA
AIRPORTS SHOULD BEGIN TO BE AFFECTED BEFORE 12Z...WHILE OTHERS WILL
SEE THE FRONT ARRIVE AFTER 12Z.

CLOUDS WILL LINGER BEHIND THE FRONT AS UPPER LEVEL SYSTEM LAGS
BEHIND SURFACE FRONT. HOWEVER...AS THE FRONT MOVES ON TO THE
SOUTH...CEILINGS WILL EVENTUALLY RISE ABOVE 3 THOUSAND FEET.
THIS SHOULD OCCUR BY 16 TO 18Z IN NORTH GEORGIA...AND BY 18 TO 21Z
IN CENTRAL GEORGIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         54  55  33  54 /  80  70  10  10
ATHENS          59  59  36  57 /  70  70  10  10
GAINESVILLE     54  53  33  55 /  80  70  10  10
ROME            53  53  31  55 / 100  60   5  10
COLUMBUS        57  60  37  57 /  60  60  10   5
MACON           60  66  36  58 /  40  50  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12/15
Hazardous weather outlook, Nov 15, 5:30 PM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EST TUE NOV 15 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-162230-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
530 PM EST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...OVERNIGHT TONIGHT

...A FEW SEVERE THUNDERSTORMS POSSIBLE OVERNIGHT...

.SYNOPSIS...
A STRONG COLD FRONT NEAR THE MISSISSIPPI RIVER LATE TUESDAY
AFTERNOON WILL MOVE INTO NORTH GEORGIA WEDNESDAY.

.PRIMARY HAZARDS...
A FEW OF THE THUNDERSTORMS ASSOCIATED WITH THE APPROACHING COLD
FRONT MAY PRODUCE STRONG DAMAGING WINDS. LARGE HAIL IS ALSO A
POSSIBILITY. THE AREA THAT WILL BE AFFECTED WILL LIKELY BE NORTH
OF A LINE FROM AROUND CARROLLTON TO ATLANTA AND GAINESVILLE. THESE
THUNDERSTORMS SHOULD BEGIN TO AFFECT EXTREME NORTHWEST GEORGIA
AROUND 9 PM AND SPREAD FARTHER SOUTH AND EAST AFTER MIDNIGHT.

.DISCUSSION...
STRONGEST THUNDERSTORMS SHOULD OCCUR NEAR THE LOCATION OF THE
FRONT...WHICH SHOULD BEGIN PUSHING INTO THE NORTHWEST CORNER OF
GEORGIA AROUND MIDNIGHT...BUT A FEW THUNDERSTORMS MAY OCCUR AHEAD
OF THE FRONT ON A SQUALL LINE. THE AIR OVER GEORGIA IS MORE STABLE
THAN OVER TENNESSEE AND NORTHERN ALABAMA. CAPES WILL BE BELOW 500.
THUS THUNDERSTORMS MAY BE WEAKENING AS THEY ARRIVE AND PUSH
ACROSS THE AREA. THIS FACTOR MAY LIMIT THE NUMBER OF STORMS THAT
ARE CAPABLE OF PRODUCING DAMAGE AND LARGE HAIL. HOWEVER...A LOW
LEVEL JET OF 35 TO 45 MPH WILL BE IN PLACE...AND DOWNDRAFTS MAY
TRANSFER THESE STRONG WINDS DOWN TO THE SURFACE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF NORTH GEORGIA
LATE TONIGHT INTO WEDNESDAY MORNING.

In the hours before

Special weather statement, Nov 15, 11:28 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1128 PM EST TUE NOV 15 2005

GAZ001-002-011-160530-

1128 PM EST TUE NOV 15 2005

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 40 MPH IN
CHATTOOGA...DADE AND WALKER COUNTIES UNTIL 1230 AM EST...

AT 1120 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 17 MILES WEST OF TRENTON TO 35
MILES WEST OF CHATTOOGAVILLE.  THE LINE OF THUNDERSTORMS WAS MOVING
EAST TO NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
CHATTOOGA...DADE AND WALKER COUNTIES. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE TRENTON...LAFAYETTE AND SUMMERVILLE.

MINOR TREE LIMB DAMAGE CAN BE EXPECTED WITH THESE STORMS AS THEY
MOVE THROUGH THESE COUNTIES BY 1230 AM EST.

KDF
Special weather statement, Nov 16, 12:06 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1206 AM EST WED NOV 16 2005

GAZ001>003-011-160535-

1206 AM EST WED NOV 16 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND WIND GUSTS
TO 40 MPH IN CHATTOOGA...DADE...WALKER AND CATOOSA COUNTIES UNTIL
1235 AM EST...

AT 1203 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM LOOKOUT MOUNTAIN TO 14 MILES
SOUTHWEST OF MENLO...MOVING NORTHEAST TO EAST AT 40 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS CHATTOOGA
...DADE...WALKER AND CATOOSA. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE SUMMERVILLE...TRENTON...LAFAYETTE AND RINGGOLD.

MINOR TREE LIMB DAMAGE CAN BE EXPECTED WITH THESE STORMS AS THEY
MOVE THROUGH THESE COUNTIES BY 1235 AM EST.

KDF

The radar

The Northeast Alabama radar (KHTX), 105 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Floyd

When
November 16, 12:30 AM EST
Where
Floyd County, 2 mi NE of Armuchee
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.383, -85.150

The Floyd County Emergency Management Director reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484251.